Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Flagstaff, AZ

September 1, 2021

NWS Flagstaff, AZ issued this special weather statement at Sep 1, 2021, 4:21 PM MST. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2021, 4:21 PM MST (23:21 UTC)
Expired
Sep 1, 2021, 4:45 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Hail
0.75 in
Wind
30

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.4 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2021-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2021-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS85 KFGZ 012321
SPSFGZ

Special Weather Statement
National Weather Service Flagstaff AZ
521 PM MDT Wed Sep 1 2021
 
AZZ010-012345-
Chinle Valley-
521 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of Apache and Navajo
Counties through 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kayenta, or 26 miles southwest of Mexican Hat, moving
east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Goulding and Monument Valley Visitors Center. 

This includes the following highways...
 Highway 163 between mile markers 398 and 416.
 Highway 160 between mile markers 407 and 413.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Flagstaff.

&&

LAT...LON 3678 10991 3675 11031 3694 11037 3700 11018
      3700 10997
TIME...MOT...LOC 2320Z 256DEG 18KT 3686 11025 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

$$

DB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 1, 2:15 PM MST, 2 hours 6 minutes earlier.

Area forecast discussion, Sep 1, 2:15 PM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
215 PM MST Wed Sep 1 2021

.SYNOPSIS...Scattered showers and thunderstorms will continue
through this afternoon. Some storms may bring heavy rainfall,
which could lead to flash flooding. Thunderstorm coverage will
decrease Thursday with much more limited coverage expected this
weekend. Cool temperatures through Friday will start a warming
trend through this weekend, continuing through the first half of
next week.

&&

.DISCUSSION...Wrap around moisture from an upper low is beginning
to move into western Coconino and Yavapai counties. Thunderstorms
are beginning to develop as a result. A few thunderstorms could
produce gusty winds and damaging hail, along with isolated flash
flooding. Will continue to monitor trends as these storms develop
through the late afternoon hours. As a result, will keep the
current Flash Flood Watch going for this forecast package.

Thunderstorms should diminish overnight with the loss of daytime
heating. However, lingering moisture and instability will
contribute to scattered thunderstorm development along the
Mogollon Rim and Bradshaw Mountains Thursday afternoon. Impacts
should be minimal.

The deepest moisture should then get swept into the White
Mountains Friday and Saturday, with afternoon thunderstorm chances
remaining confined to that area and dry conditions elsewhere.

High pressure is then forecast to rotate from southern California
into southern Nevada, then into Utah during the first half of next
week. This will allow for moisture to creep back northward along
the Mogollon Rim, with afternoon thunderstorm chances expected
each day over the higher terrain south of I-40. The high pressure
will also allow for a gradual warming trend during the first half
of next week.

&&

.AVIATION...For the 00z package...VFR with TEMPO MVFR conditions
near thunderstorms will be possible over northern Arizona terminal
aerodromes until about 02z. MVFR/IFR ceilings and visibilities
will be possible in patchy fog at high terrain terminals after 06z
Thursday. Scattered thunderstorms will then be possible near
KSEZ-KPRC-KFLG-KGCN Thursday afternoon. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will develop over the
higher terrain Thursday afternoon. Drier conditions are forecast
for Friday, with a chance of thunderstorms confined to the White
Mountains Friday afternoon.

Saturday through Monday...There will be a chance for thunderstorms
along the Mogollon Rim and the Bradshaw Mountains each afternoon.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ004>018-037>040.

&&

PUBLIC...TM
AVIATION...TM
FIRE WEATHER...TM

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Sep 1, 11:17 AM MST, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1117 AM MST WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     FLASH FLOOD      6 NW CASTLE BUTTE       35.36N 110.42W
09/01/2021                   NAVAJO             AZ   PUBLIC

            SOMEONE FROM THE PUBLIC REPORTED WATER
            FLOWING OVER A 40 FOOT STRETCH OF HWY-87 AT
            MILE POST 343 NEAR COYOTE WASH.

&&

DB
Local storm report, Sep 1, 1:01 PM MST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST WED SEP 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 AM     FLASH FLOOD      6 NW CASTLE BUTTE       35.36N 110.42W
09/01/2021                   NAVAJO             AZ   PUBLIC

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
            NW CASTLE BUTTE. SOMEONE FROM THE PUBLIC
            REPORTED WATER FLOWING OVER A 40 FOOT
            STRETCH OF HWY-87 AT MILE POST 373 NEAR
            COYOTE WASH.

&&

DB
Special weather statement, Sep 1, 3:03 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
403 PM MDT Wed Sep 1 2021

AZZ009-039-012230-
Black Mesa Area-Northeast Plateaus and Mesas Hwy 264 Northward-
403 PM MDT Wed Sep 1 2021

...A couple strong thunderstorms will impact portions of Navajo and
Coconino Counties through 430 PM MDT...

At 401 PM MDT, Doppler radar was tracking two strong thunderstorms
17 miles northwest of Inscription House Landing Strip, or 29 to 40
miles east of Page, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of Navajo and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3678 11102 3700 11100 3700 11051 3669 11053
TIME...MOT...LOC 2201Z 271DEG 27KT 3687 11092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Sep 1, 3:13 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
413 PM MDT Wed Sep 1 2021

AZZ012-040-012245-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
413 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of Coconino County
through 445 PM MDT/345 PM MST/...

At 412 PM MDT/312 PM MST/, Doppler radar was tracking a strong
thunderstorm 9 miles southeast of Gray Mountain, or 30 miles south of
Tuba City, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wupatki National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3558 11138 3575 11143 3588 11099 3562 11091
TIME...MOT...LOC 2212Z 256DEG 17KT 3569 11132

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DB
Special weather statement, Sep 1, 4:21 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
521 PM MDT Wed Sep 1 2021

AZZ010-012345-
Chinle Valley-
521 PM MDT Wed Sep 1 2021

...A strong thunderstorm will impact portions of Apache and Navajo
Counties through 545 PM MDT...

At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Kayenta, or 26 miles southwest of Mexican Hat, moving
east at 20 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Goulding and Monument Valley Visitors Center.

This includes the following highways...
 Highway 163 between mile markers 398 and 416.
 Highway 160 between mile markers 407 and 413.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Flagstaff.

&&

LAT...LON 3678 10991 3675 11031 3694 11037 3700 11018
      3700 10997
TIME...MOT...LOC 2320Z 256DEG 18KT 3686 11025

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DB

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:22 AM MSTFlash Flood Warning Considerable damage threatFGZNavajo3 hr
Sep 1, 10:31 AM MSTAreal Flood AdvisoryFGZApache, Navajo4 hr
Sep 1, 1:59 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Sep 1, 2:12 PM MSTAreal Flood AdvisoryFGZCoconino2 hr
Sep 1, 3:03 PM MSTSpecial Weather StatementFGZ27 min
Sep 1, 3:13 PM MSTSpecial Weather StatementFGZ32 min
Sep 1, 3:23 PM MSTSevere Thunderstorm WarningFGZCoconino37 min
Sep 1, 3:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo42 min
Sep 1, 3:49 PM MSTFlash Flood WarningFGZYavapai3 hr
Sep 1, 4:11 PM MSTFlash Flood WarningFGZCoconino3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.